Steven-Johnson Syndrome (SJS) and Toxic Epidermal Necrosis (TEN) are two closely related conditions that are, in essence, severe allergic reactions to medications.
Unfortunately for many victims, neither they nor their medical providers may recognize the earliest symptoms – and that can lead to devastating results. What’s worse is that many cases of these terrible reactions could be prevented with adequate warnings – and doctors often assume that patients will simply understand the dangers when they do not.
What are the consequences of SJS and TEN?
SJS and TEN are essentially the same conditions with different levels of severity. Both start with a blistering rash that can eventually affect large swaths of the victim’s body. The mucus membranes, including the victim’s eyes, mouth, nose and genitalia. The condition is classified as SJS when less than 10% of the body is affected and TEN when more than 30% is affected.
In general, both conditions cause the layers of skin to peel off and expose the layers of tissue underneath, often leaving the victim with permanent damage to the affected areas, including scarring and blindness. If the reaction moves internally, affecting the victim’s organs, death is not uncommon.
What causes SJS and TEN?
Surprisingly, the reaction can happen from some very common medications, including over-the-counter drugs like ibuprofen and other non-steroidal anti-inflammatories. Antibiotics, including penicillin and sulfa drugs, are other major culprits. So are antiepileptics and some pain medications.
Many drugs now come with “black box” warnings about the dangers, but patients don’t always know what that means – nor do they know to be alarmed at what seems like a “little rash” when the symptoms first start. By the time they understand the danger, it can be too late.
If you or your loved one suffered injuries from SJS or TEN after taking a drug your doctor led you to believe was safe, find out more about your legal options for compensation.